Alert archive / Oregon / Beach Hazards Statements in 2018

Beach Hazards Statement 1, NWS Medford, OR

January 13, 2018Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Jan 13, 2018, 2:15 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 14, 2018, 10:00 AM PST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2018, 2:15 PM PST (22:15 UTC)
In effect from
Jan 14, 2018, 10:00 AM PST
Expired
Jan 15, 2018, 4:00 PM PST
In force
30 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WHUS46 KMFR 132215
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
215 PM PST Sat Jan 13 2018

...Potential for sneaker waves Sunday morning through Sunday
evening during the Martin Luther King holiday weekend...

.A long period swell will build during Sunday afternoon 
increasing the potential for sneaker waves. These powerful waves 
may catch beach goers off guard and sweep them into the ocean. 
Those visiting the beaches should be vigilant of their 
surroundings and remain off the rocks, jetties, and other exposed 
areas along the shoreline.

ORZ021-022-140615-
/O.NEW.KMFR.BH.S.0001.180114T1800Z-180115T0600Z/
South Central Oregon Coast-Curry County Coast-
215 PM PST Sat Jan 13 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

The National Weather Service in Medford has issued a Beach
Hazards Statement for sneaker waves, which is in effect from 
Sunday morning through Sunday evening. 

* Locations Include...Rocks and jetties along the coast within 
  Coos and Curry county.
 
* Potential Impacts...Large sneaker waves will push water very far
  up the beach and may sweep people off their feet and into the
  ocean. These waves can also move logs and debris, which can
  crush or injure those caught in the water.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
6 follow-up statements
784 
WHUS46 KMFR 140617
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1017 PM PST Sat Jan 13 2018

...Potential for sneaker waves Sunday morning through Sunday
evening during the Martin Luther King holiday weekend...

.A long period swell will build during Sunday afternoon
increasing the potential for sneaker waves. These powerful waves
may catch beach goers off guard and sweep them into the ocean.
Those visiting the beaches should be vigilant of their
surroundings and remain off the rocks, jetties, and other exposed
areas along the shoreline.

ORZ021-022-141830-
/O.CON.KMFR.BH.S.0001.180114T1800Z-180115T0600Z/
South Central Oregon Coast-Curry County Coast-
1017 PM PST Sat Jan 13 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM PST
SUNDAY THROUGH SUNDAY EVENING...

* Locations Include...Rocks and jetties along the coast within 
  Coos and Curry county. 

* Potential Impacts...Large sneaker waves will push water very 
  far up the beach and may sweep people off their feet and into 
  the ocean. These waves can also move logs and debris, which 
  can crush or injure those caught in the water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
660 
WHUS46 KMFR 141806
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1006 AM PST Sun Jan 14 2018

...Potential for sneaker waves Sunday morning through Sunday
   evening during the Martin Luther King holiday weekend...

.A long period swell will build during Sunday afternoon
increasing the potential for sneaker waves. These powerful waves
may catch beach goers off guard and sweep them into the ocean.
Those visiting the beaches should be vigilant of their
surroundings and remain off the rocks, jetties, and other exposed
areas along the shoreline.

ORZ021-022-150600-
/O.CON.KMFR.BH.S.0001.000000T0000Z-180115T0600Z/
South Central Oregon Coast-Curry County Coast-
1006 AM PST Sun Jan 14 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS
   EVENING...

* Locations Include...Rocks and jetties along the coast within 
  Coos and Curry county. 

* Potential Impacts...Large sneaker waves will push water very 
  far up the beach and may sweep people off their feet and into 
  the ocean. These waves can also move logs and debris, which 
  can crush or injure those caught in the water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

Stockton
557 
WHUS46 KMFR 142230
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
230 PM PST Sun Jan 14 2018

...Potential for sneaker waves Sunday morning through Sunday   
   evening during the Martin Luther King holiday weekend...

.Long period swell is increasing the potential for sneaker waves.
The surf will become even heavier Monday afternoon and night. 

ORZ021-022-151230-
/O.NEW.KMFR.SU.Y.0002.180116T0000Z-180116T1200Z/
/O.EXT.KMFR.BH.S.0001.000000T0000Z-180116T0000Z/
South Central Oregon Coast-Curry County Coast-
230 PM PST Sun Jan 14 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY
   AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM 4 PM MONDAY TO 4 AM PST
   TUESDAY...

The National Weather Service in Medford has issued a High Surf
Advisory...which is in effect from 4 PM Monday to 4 AM PST
Tuesday. 

* Waves and Surf...Breaker heights will be around 20 feet,
  building to around 25 feet Monday afternoon. The surf will
  subside early Tuesday morning.

* Locations Include...Rocks and jetties along the coast within 
  Coos and Curry county. 

* Potential Impacts...Large sneaker waves and high surf will push
  water very far up the beach and may sweep people off their feet
  and into the ocean. These waves can also move logs and debris, 
  which can crush or injure those caught in the water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
928 
WHUS46 KMFR 151209
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
409 AM PST Mon Jan 15 2018

.Long period swell is increasing the potential for sneaker waves.
The surf will become even heavier Monday afternoon and night.

ORZ021-022-160015-
/O.CON.KMFR.SU.Y.0002.180116T0000Z-180116T1200Z/
/O.CON.KMFR.BH.S.0001.000000T0000Z-180116T0000Z/
South Central Oregon Coast-Curry County Coast-
409 AM PST Mon Jan 15 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 4 AM PST TUESDAY...

* Waves and Surf...Breaker heights will be around 20 feet,
  building to around 25 feet this afternoon. The surf will 
  subside early Tuesday morning. 

* Locations Include...Rocks and jetties along the coast within 
  Coos and Curry county. 

* Potential Impacts...Large sneaker waves and high surf will 
  push water very far up the beach and may sweep people off 
  their feet and into the ocean. These waves can also move logs 
  and debris, which can crush or injure those caught in the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
652 
WHUS46 KMFR 152231
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
231 PM PST Mon Jan 15 2018

ORZ021-022-161200-
/O.CON.KMFR.SU.Y.0002.180116T0000Z-180116T1200Z/
/O.CON.KMFR.BH.S.0001.000000T0000Z-180116T0000Z/
South Central Oregon Coast-Curry County Coast-
231 PM PST Mon Jan 15 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM PST THIS
   AFTERNOON...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* Waves and Surf...Breaker heights will be around 20 feet. The 
  surf will subside early Tuesday morning. 

* Locations Include...Rocks and jetties along the coast within 
  Coos and Curry county. 

* Potential Impacts...Large sneaker waves and high surf will 
  push water very far up the beach and may sweep people off 
  their feet and into the ocean. These waves can also move logs 
  and debris, which can crush or injure those caught in the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
533 
WHUS46 KMFR 160006
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
406 PM PST Mon Jan 15 2018


ORZ021-022-161200-
/O.EXP.KMFR.BH.S.0001.000000T0000Z-180116T0000Z/
/O.CON.KMFR.SU.Y.0002.000000T0000Z-180116T1200Z/
South Central Oregon Coast-Curry County Coast-
406 PM PST Mon Jan 15 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* Waves and Surf...Breaker heights will be around 20 feet. The  
surf will subside early Tuesday morning.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

&&

Precautionary/preparedness actions...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$

Sven

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 13, 9:42 AM PST, 4 hours 33 minutes earlier.

Area forecast discussion, Jan 13, 9:42 AM PST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
942 AM PST Sat Jan 13 2018

.AVIATION...13/18Z TAF CYCLE...Dense fog with LIFR visibilities
continues to affect inland valleys, including KRBG and KMFR. The
fog layer is only about 800 feet deep, but the morning sounding
showed that the temperature inversion is very strong. The latest
statistical guidance is very pessimistic about fog burnoff.
Nevertheless, fog typically gradually lifts and then breaks up, so
we still expect it to burn off today, but it is probably going to
take until mid- to late-afternoon (13/20Z at the earliest) until
it does so. -Wright

&&

.PREV DISCUSSION... /Issued 915 AM PST Sat Jan 13 2018/

DISCUSSION...There are areas of valley fog and freezing fog this
morning due to a shallow inversion with a sharp temperature
gradient in place this morning. A dense fog advisory remains in
effect through 10 AM. The shallowness will allow for slow
improvement with Siskiyou County, east side, and Jackson County
valleys likely to clear by late morning or early afternoon. There
is a likelihood of patches of fog persisting through the day near
Roseburg and Grants Pass. The forecast has been updated to reflect
a slower improvement of conditions. The sky condition is forecast
to behave similarly tonight into Sunday with mostly clear skies
except for areas of west side valley fog. East of the Cascades,
gradual drying of the air mass is expected to be sufficient to
prevent fog development.

MARINE...Updated 800 AM PST Saturday 13 Jan 2018...With weak high
pressure over the waters, winds will be relatively light through
tonight. West swell dominated seas will continue, but heights will
be just below advisory levels through tonight.

Conditions over the waters will become active again beginning
Sunday, and then as the door to the stormy Pacific swings open, it
will remain very active through the remainder of the forecast
period. South winds pick up Sunday as a weak front moves through,
and conditions will ramp up to small craft advisory for hazardous
seas as the first of many hefty swell trains arrives behind this
front. Monday looks particularly stormy as a much stronger
front moves through with near gale force south winds and wind driven
seas. Another powerful, medium period swell follows behind this
front Monday night and Tuesday.

Yet another front with south gales is possible some time Wednesday
or Wednesday night. Background swell will remain fairly powerful
during this frontal passage, and the combination of swell and wind
waves may make for very large seas. Behind this front on Thursday,
models are currently indicating an extremely powerful, long period
swell moving in. Latest guidance shows the possibility of west
swells between 30 and 35 feet with a period of 17 seconds Wednesday
night into Thursday. Given that this is still a week out, confidence
in the exact numbers is not high, but if this were to occur, it
would be the largest swell we've seen since December 10, 2015.
Swells that day peaked at 35 feet 16 seconds. The highest swells on
record for buoy 15 occurred on December 3, 2007 when swells peaked
at 40 feet with a dominant period of 14 seconds. Both of these
swells were preceded by gales and were probably very fresh, but the
length of their periods suggests they were indeed, swell.

Again, we are NOT saying that such an enormous swell is definitely
going to happen, but rather this is something to keep an close eye
on as we move through the week. The fronts (and associated
winds/seas) expected Sunday/Monday and again Wednesday are of more
immediate concern. -Wright

PREV DISCUSSION... /Issued 542 AM PST Sat Jan 13 2018/

UPDATE...Areas of dense fog have developed early this morning in
many western valleys, including portions of the Rogue, Illinois
and Umpqua valleys. Localized freezing fog is also possible in the
Rogue Valley, including in Medford. Visibilities of a quarter
mile or less are expected in dense this morning and will result in
difficult driving conditions. Area roadways will be affected by
dense fog including portions of Interstate 5 from Medford to
Roseburg, Highway 199 from Grants Pass to O'Brien and Highway 234
in the Sams Valley as well as other surrounding roadways. A dense
fog advisory is in effect this morning. Please see NPWMFR for
details. Drivers on area roadways should take extra precautions
when driving in fog including:

* Slow down and allow for plenty of room between you and other
  vehicles.

* Fog makes objects appear farther away than they are.

* Use low beams. High beams reflect back thick fog, making
  visibility worse for you and other drivers.

* Be prepared. Keep your headlights clean. That way, you're
  ready for low-visibility conditions

* Don't use cruise control. Most crashes occur because the
  driver is going too fast for weather conditions.

Given the strong subsidence inversion in place today, expect
dense fog to persist through mid morning with gradual improvement
in the late morning and early afternoon. Of note, with little
change in the ridge pattern over the next 36 hours, we may see
areas of dense fog redevelop again late tonight and Sunday morning
in western valleys and impact roadways once again early Sunday.

SHORT TERM...An upper level ridge is over the region and will
continue to strengthen today. This ridge is expected to persist
over the region through Sunday resulting in dry weather and areas
of morning valley fog. The ridge will weaken and begin to shift
eastward on Sunday night. A front will approach the area and
move into coastal areas Monday morning. Models show this front
weakening as it moves inland. Additional stronger fronts will
follow through late in the week as an active jet stream takes aim
at the area.

Today through Sunday, expect dry weather across the area. Valley
fog has developed west of the Southern Oregon Cascades and in
western Siskiyou valleys and will persist through the morning.
Patchy valley fog is expected for areas east of the Cascades. The
timing of fog lifting and clearing is the main variable affecting
temperatures today. Expect gradual clearing of valley fog to
occur in the late morning and early afternoon hours. For areas
where fog or low clouds may into the afternoon, such as in
portions of the Rogue, Applegate, Illinois and Umpqua valleys,
have leaned towards the lower end of guidance for temperatures
today. Meanwhile, over the mountains and along the coast, expect
breezy offshore east to southeast flow today with relatively warm
temperatures and clear to mostly clear skies. Of note, some brief
morning fog is possible in some coastal areas, including near Coos
Bay but expect offshore flow to result in drying and clearing by
late this morning. With the ridge remaining in place, expect
similar conditions on Sunday.

On Monday, the concern shifts to a front approaching the coast
then gradually moving inland Monday afternoon and evening. Models
have trended slower with the front and have trended downward on
precipitation amounts. Overall, expect widespread light to
locally moderate precipitation along the coast beginning Monday
morning. Model solutions then support areas of light precipitation
spreading inland Monday afternoon and evening with the best chance
for rain from the Cascades west. Of note, breezy to gusty
southerly winds may limit precipitation in some western valleys,
especially the Shasta Valley and portions of the Rogue Valley.
Snow levels will remain high Monday with snow levels of around
6500 to 7500 feet. While this system on Monday will not be a heavy
rain producer, it will bring the potential for strong gusty winds
on Monday. Strong gusty south to southeast winds are expected
ahead of this front over the mountains and in the Shasta Valley.
Additionally gusty southerly winds are forecast to develop across
some east side areas, especially in the mountains and near Summer
Lake. Winds gusting to 40 to 50 mph are possible in the Shasta
Valley and Summer Lake areas as well as over the mountains as this
front pushes inland Monday. Also breezy southeast winds are
possible in the southern Rogue Valley.

In the extended forecast...additional stronger fronts are
expected to move into the area Monday night through Thursday. Each
front is expected to be progressively stronger and wetter. This
is followed by a cold and moist upper trough bringing widespread
rain and snow showers to the area late Thursday through Friday.
Will need to monitor this trough for the potential to bring
significant snow in the mountains. Periods of strong winds are
also possible through next week ahead of and with these frontal
systems. Also these storms may bring high surf conditions along
the Southern Oregon coast Monday night and Tuesday with increasing
chances for high surf late Wednesday through Friday.

PREV LONG TERM DISCUSSION... /Issued 315 PM PST Fri Jan 12 2018/

LONG TERM...Tuesday morning through Friday night...The extended
period will be a much more active period, especially when compared
to the meager winter we've experienced so far. The models are in
general agreement on the pattern albeit with the same differences
as previous model runs. The GFS remains the wetter and faster
solution compared to the EC and have maintained a blend of the EC
and GFS solutions with a lean towards the EC timing and
precipitation amounts. Overall there weren't many changes made to
the extended forecast.

Tuesday will likely start off as a rainy day, but transition to a
showery pattern as the upper level trough moves over the forecast
area Tuesday afternoon. Snow levels of around 6,000 feet Tuesday
morning will lower with the trough passage down to around 5,000 feet
Tuesday afternoon and down to around 4,000 feet Tuesday evening.
Showers will be diminishing Tuesday afternoon before snow levels
lower to 4,000 feet so any snow impacts should be minimal. There
will be a brief break in between systems overnight Tuesday into
Wednesday morning.

With the GFS being the faster solution with the next system, it
would have precipitation over the area by early Wednesday morning
while the EC holds off until late Wednesday afternoon. Either way,
both models are indicating that this system will be more impactful
than the previous system. Snow levels briefly come up to around
7,000 feet ahead of the incoming system, but will quickly drop back
to around 4500 feet by early Thursday morning as the upper level
trough moves through. Precipitation will continue with the trough
passage through Thursday night. While this equates to possible snow
impacts for higher passes, including Siskiyou Summit, it will be
much welcomed in terms of building snow pack and for those
interested in winter activities. Winds will be stronger with this
system. However, with model differences on the strength and timing
of these systems, it's difficult to be confident on the magnitude.
Currently it does look like at least advisory criteria will be
possible in the typical windy locations late Wednesday night into
Thursday.

Numerous showers will continue under swift northwest flow through
Friday with snow levels hovering around 3000 feet. Showers will
begin to taper off Friday night as a ridge begins to build in.

The question that naturally follows after mentioning another ridge
in winter is "will the active pattern continue?" The deterministic
solutions offer little guidance beyond this time frame as the GFS
would maintain the ridge through at least the following Monday while
the EC quickly pushes the ridge to the east, bringing another system
through by Sunday night. The ensembles however, support a more
progressive solution, which is also what the Climate Prediction
Center is indicating in their 8-14 day outlook (Jan 18th - Jan 25th)
with increased chances for above normal precipitation and below
normal temperatures. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Dense Fog Advisory until 10 AM PST this morning for
     ORZ021-023>026.

CA...None.

Pacific Coastal Waters...Hazardous Seas Watch from late Sunday night
     through Tuesday evening for PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas from 10 AM Sunday to 4
     AM PST Monday for PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:36 AM PSTHazardous Seas WatchMFR12 hr
Jan 13, 2:36 AM PSTSmall Craft Advisory for Hazardous SeasMFR55 hr
Jan 13, 5:13 AM PSTDense Fog AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine5 hr
Jan 13, 2:22 PM PSTGale WarningMFR53 hr
Jan 13, 2:22 PM PSTHazardous Seas WarningMFR59 hr
Jan 13, 3:02 PM PSTWind AdvisoryMFRKlamath, Lake55 hr

Nearby

Beach Hazards Statements in Oregon, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.